helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Ljubica Lojan

getting off dopamine agonist

16 posts in this topic

Getting off dopamine agonist seem to be harder than we thought. Although my husband increased Sinemet, he developed nausea and panic attacks. Mirapex made him hallucinate so he gradually discontinued. Now he has no appetite and feels sick. Would he feel better as the time passes by?What should be done?

Share this post


Link to post
Share on other sites

Go slow and ask your doc to add carbidopa, Lodosyn or domperidone for nausea. It will get better but may need a drug to help for a while!

Share this post


Link to post
Share on other sites

Futher comments. We increased Sinemet, upon Mirapex off, perhaps not enough. He got appetite back, but is very weak, has problems walking with walker. He is also confused. His Mirapex is off for 2 and 1/2 weeks.

Share this post


Link to post
Share on other sites

I would see your doc and continue optimization with sinemet and physical therapy. Good luck!

Share this post


Link to post
Share on other sites

I am 56 and have been treated for PD since 2004. I am considering treatment with the Neupro patch, but have concerns about compulsive sexual behavior and sleep attacks associated with dopamine agonists, both of which I experienced when using Requip from 2004-2008. My current meds are Stalevo 100, sinemet 25/100, and Azilect 1nmg. What feedback has surfaced with regards to the patch? Comments from other members welcome.

Share this post


Link to post
Share on other sites

Same thing happened to my mom. This is why she is still on it after 10 years. Each time we tried to get her off she would suffer so I just gave up.

Share this post


Link to post
Share on other sites

The patch is a dopamine agonist just like the one's taken by mouth and as far as we know acts similarly in the brain and has the same sorts of risks for impulsive/compulsive behaviors. For people doing well on sinemet and other drugs there is no reason to abruptly switch to a patch.

 

As for the withdrawal syndrome from dopamine agonists that has been called DAWS it can be tough to treat. We wean medications slowly and sometimes even add a mood stabilizer like depakote or an antipsychotic like clozapine during the weaning process if withdrawal symptoms are severe. In a few cases we have seen very severe withdrawal symptoms.

Share this post


Link to post
Share on other sites

I know a lot of my mom's mental issues is a result of Mirapex but I can't get her off it without making her miserable so I am at a loss. The thing is the reason she was on it is because she needs Mirapex with Stalevo together. Taking just a levodopa alone does not work for her. Why does dopamine agonists cause so much confustion in the brain?

 

Why is it FDA approved if knowing this can happen to patients? Did they think it's tolerable like simple dry mouth?

 

Share this post


Link to post
Share on other sites

My husband has been on 3mg Mirapex for 15 years.At the end of 14th year he started getting severe hallucinations. Now getting off Mirapex is difficult but I see improvements every day.

Share this post


Link to post
Share on other sites

Mirapex and other dopamine agonists can cause a dopamine agonist withdrawal syndrome and indeed this can lead to severe symptoms. There are even reports of patients that cannot get off of the dopamine agonists. In these severe cases many docs are trying to wean the medications slowly and replace with sinemet, but in the background use drugs like depakote or clozaril to handle the withdrawal symptoms. At the moment there is no clear formula or standardized way to wean meds.

Share this post


Link to post
Share on other sites

So I guess that wasn't enough for the FDA to not approve this for the market. In my mom's case. She's already maxed at how much levodopa she can take in her system. If she decreases Mirapex she would need to offset that by increasing levo and that can't happen.

Share this post


Link to post
Share on other sites

I was pressured to come off agonist medication due to obsessive behavior. My last obsession was playing on-line pool. Pretty harmless in the big scheme of things that I could have done....

It was a long process because the first time I tried to do it was too quickly and I had some very ugly skin crawling and panic ridden episodes. I finally made it through from 4.5mg right down to .25mg and it worked.

 

That was February. I had been on dopamine agonists for 8 years (with numerous, fairly harmless obsessions). It has been strange not to have that constant urge in my head any more. The things that I felt truly alive for, that were all consuming, like playing pool, are gone. There is no urge to do anything. Nothing at all.

 

Consequentially, I cannot think of anything that I want to do. There is nothing in my head. In fact I barely know this person, who is me. What did I like to do before agonists ruled my life? I cannot remember.

 

I cannot remember a lot of things, from appointments next week to what my children were like when they were growing up.

 

I feel no joy in anything, no jolt of excitement, no urge to attempt new, or old activities. I lie around all day and do - nothing.

 

This all sounds terribly negative, but really it is not. I just don't feel.

 

Is it depression? Anhedonia?

 

Any suggestions?

 

(The dopamine agonist was replaced with intermittent Appomorphine injections, which I hate because of the nausea. I take 6 domperidone tablets a day to counteract the nausea.)

Share this post


Link to post
Share on other sites

Hard to know without seeing you but I would suggest adding a psychiatrist. Also, sinemet or madopar is a great drug to replace agonists.

Share this post


Link to post
Share on other sites

We just saw PD Movement specialist and adjusted the Sinemet dose due to Mirapex elimination. The doctor warned me that high dose of Sinemet may cause hallucinations just like Mirapex.

Share this post


Link to post
Share on other sites

Oh yes, sorry I forgot to mention that the mainstay of my medication regime is Sinemet. I have just made the switch from Sinamet 100/25 to Stalevo 150/37.25/200. I can now last longer on the Stalevo and need to take fewer tablets than the Sinament, which seemed to have a shorter life. I take 200/50 Sinamet CR before bedtime but still only sleep 5 hours generally.

 

The apomorphine injection was added to combat my end of dose wearing off and unpredictable 'off' times.

 

I have heard that my dopamine agonist, Sifrol (I am in Australia), has an antidepressant in it, so if Sifrol has been removed then maybe my lack of feeling is depression.

 

I have also read that SSRIs are not that great at treating depression in Parkinson's patients and the antidepressant of choice for us is Wellbutrim?

 

Would you care to comment on this?

 

My doctor tells me this is unavailable in Australia as it is only prescribed here as an anti-smoking medication. Is it possible for a psychiatrist to prescribe it for me?

 

Many thanks for your time in answering my questions

Share this post


Link to post
Share on other sites

Sifrol can have some antidepressant effects but is actually just a simple dopamine agonist (I think this is true, but will post in case there is an element I am not aware of). SSRI's in our hands work well. I have had less than expected luck with Wellbutrin in PD, however it can also be effective. We use regular SSRI's or SNRI's and you should be able to get these in Australia.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now